Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Missoula, MT

July 19, 2004Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 19, 2004, 12:10 PM PDT for Idaho County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 12:10 PM PDT (19:10 UTC)
Expired
Jul 19, 2004, 1:00 PM PDT
In force
50 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Idaho County, ID

The radar

The Missoula radar (KMSX), 166 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 191910
SVRMSO
IDC049-192000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1210 PM PDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN IDAHO COUNTY IN CENTRAL IDAHO

* UNTIL 100 PM PDT(200 PM MDT)

* AT 1201 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES WEST OF RED RIVER HOT SPRINGS...OR ABOUT 40 MILES EAST OF
  GRANGEVILLE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED RIVER HOT SPRINGS BY 1225 PM PDT

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4616 11554 4663 11440 4551 11467 4548 11480
      4538 11477 4522 11490 4522 11541

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:02 AM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 8:02 AM PDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
902 AM MDT MON JUL 19 2004

.UPDATE...FIRST SHORTWAVE IS CURRENTLY MOVING EAST OF THE DIVIDE
TAKING THE CLOUDS AND ASSOCIATED PRECIPITATION WITH IT THIS HOUR.
THERE IS SOME SUBSIDENCE (DRYING) BEHIND THIS FEATURE WHICH MAY
GIVE THE AREA ENOUGH CLEARING TO HELP INCREASE INSTABILITY FOR MORE
WIDESPREAD THUNDERSTORM ACTIVITY THIS AFTERNOON COMPARED TO SUNDAY.
STILL DEALING WITH VERY MOIST AIRMASS WITH PRECIPITABLE WATER
VALUES OVER ONE INCH BOTH SOUTH AND WEST OF US THIS MORNING. WILL
ONCE AGAIN HAVE TO WATCH FOR HEAVY RAIN AND POSSIBLE URBAN AND
SMALL STREAM FLOODING OR POSSIBLE FLASH FLOODING AGAIN TODAY. WILL
HOLD OFF ON ANY WATCHES AT THIS TIME AS WE WILL HAVE TO WATCH CUMULUS
DEVELOPMENT...IF IT BECOMES TOO INTENSE MAY LIMIT HEATING AND
SUBSEQUENT WIDESPREAD THUNDERSTORMS TODAY.

TWO OTHER FEATURES...ONE WEST AND THE OTHER SOUTH OF THE AREA WILL
HAVE TO BE MONITORED. THE AFTERNOON THUNDERSTORM WORDING LOOKS ON
TRACK WITH THESE TWO FEATURES. MAIN UPDATE TODAY WILL BE TO REMOVE
EARLY MORNING SHOWER WORDING AND ADJUST SKY COVER TODAY.

&&

.PREVIOUS DISCUSSION...TODAY THROUGH TUESDAY...EXITING DISTURBANCE
STILL PRODUCING SCATTERED SHOWERS AND AN INFREQUENT LIGHTNING STRIKE
OVER NORTHWEST MONTANA THIS MORNING.  HAVE SOME SEEN SOME LOCALLY
GOOD MODERATE RAINFALLS IN THESE SLOW MOVING SHOWERS.

INTERESTING FORECAST AFTER DISTURBANCE EXITS THIS MORNING.  WILL
LIKELY SEE SOME BRIEF CLEARING AND SUBSIDENCE BEHIND THIS WAVE.
HOWEVER...AIR MASS QUITE UNSTABLE THIS AFTERNOON...AND WEST COAST
TROUGH ALREADY BEGINNING TO INTERACT WITH LAST REMNANTS OF
SUBTROPICAL MOISTURE OVER THE CASCADES. WHILE ATMOSPHERE IS NOT QUITE
AS MOIST AS YESTERDAY THERE IS STILL ENOUGH PRECIPITABLE WATER FOR
SIGNIFICANT LOCAL RAINS WITH DEVELOPING STORMS.  FLOW INCREASES FROM
THE SOUTHWEST OVERNIGHT WITH SHOWERS SLOW TO DISSIPATE. A COOL FRONT
WILL SLIDE THROUGH THE NORTHWEST MIDDAY TUESDAY WITH INCREASING WEST
FLOW.  SHOULD BE BREEZY BY AFTERNOON...ESPECIALLY THE HIGHER TERRAIN
AS WELL AS THE VALLEYS FROM MISSOULA NORTH.

TEMPERATURES AND HUMIDITIES WERE EXTREMELY VARIABLE YESTERDAY
DEPENDING ON CLOUD COVER.  VALLEYS IN THE NORTHWEST AND IDAHO CLIMBED
INTO THE 90S...WHILE WEST CENTRAL MONTANA STRUGGLED TO GET INTO THE
80S.  CHANGES TODAY WILL LIKEWISE BE INCONSISTENT WITH SLIGHT WARMING
IN SOME AREAS AND COOLING IN OTHERS.

TUESDAY NIGHT AND WEDNESDAY...DRIER AND MORE STABLE AIR SHOULD PUSH
ACROSS THE REGION.  THIS SHOULD BE SIGNIFICANT RELIEF TO THE WARM
OVERNIGHT TEMPERATURES WITH GOOD RADIATIONAL COOLING TUESDAY NIGHT
AFTER THE WINDS DIMINISH. THE AIR MASS IS ALSO SOMEWHAT COOLER
WEDNESDAY...BUT WITH LESS CLOUDS LITTLE OR NO TEMPERATURE CHANGE IS
EXPECTED.

THURSDAY THROUGH MONDAY...A WEAK UPPER LEVEL DISTURBANCE MAY BRUSH
THE AREA THURSDAY.  HOWEVER...WITH RELATIVELY LITTLE MOISTURE TO WORK
WITH AND HIGH PRESSURE GENERALLY IN CONTROL ...THE PRECIPITATION
THREAT IS VERY SMALL. HIGH PRESSURE SHOULD STRENGTHEN THROUGH THE
REMAINDER OF THE PERIOD WITH WARM TO HOT TEMPERATURES AND QUITE DRY
CONDITIONS. &&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE/MEAD
PREVIOUS DISCUSSION/WHITMORE/BAUCK
Hazardous weather outlook, Jul 18, 7:24 PM PDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
815 PM MDT (715 PM PDT) SUN JUL 18 2004

IDZ005>010-MTZ001>007-043-190315-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/PINTLAR REGION-BLACKFOOT REGION-
815 PM MDT (715 PM PDT) SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TONIGHT

THE FLASH FLOOD WATCH HAS BEEN CANCELED FOR WEST CENTRAL MONTANA
AND NORTH CENTRAL IDAHO. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 19, 7:35 AM PDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
835 AM MDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      KALISPELL               48.20N 114.31W
07/19/2004                   FLATHEAD           MT   LAW ENFORCEMENT

            HEAVY RAIN BASEMENT AND STREET FLOODING

0415 AM     FLASH FLOOD      KALISPELL               48.20N 114.31W
07/19/2004                   FLATHEAD           MT   PUBLIC

            HEAVY RAIN ALL MAIN STREETS AND UNDERPSSSES FLOODED

0415 AM     FLASH FLOOD      KALISPELL               48.20N 114.31W
07/19/2004                   FLATHEAD           MT   PUBLIC

            HEAVY RAIN UNDERPASS HAS 4 FEET OF WATER. THREE CARS
            TRAPPED.

&&

HH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:40 PM PDTSevere Thunderstorm WarningMSOIdaho65 min
Jul 19, 3:43 PM PDTSevere Thunderstorm WarningMSOIdaho62 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.